Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 26, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Sep 3, 1998, 8:16 AM EDT for Beaufort County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 1998, 8:16 AM EDT (12:16 UTC)
- Expired
- Sep 3, 1998, 9:05 AM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 8:28 AM EDT | Tornado F2 | Frogmore, SC | Thirteen homes were destroyed and another thirteen were heavily damaged, most of them were mobile homes. One mobile home was flipped in the air and smashed to the ground where a 66 -year old female was crushed to death. Numerous trees were snapped off 5 to 15 |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
852 WFUS1 KCHS 031215 RRA TORCHS SCC013-031305- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 816 AM EDT THU SEP 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... COASTAL BEAUFORT COUNTY IN SOUTH CAROLINA NEAR FRIPP ISLAND AND HUNTING ISLAND * UNTIL 905 AM EDT * AT 815 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OFFSHORE SOUTH OF FRIPP ISLAND...MOVING NORTH AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... FRIPP ISLAND AND HUNTING ISLAND 825 AM. IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. RVT/SLB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:30 AM EDT, 5 hours 46 minutes earlier.
Area forecast discussion, Sep 3, 2:30 AM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 230 AM EDT THU SEP 03 1998 HURRICANE "EARL" HAS INCREASED ITS FORWARD SPEED AGAIN. MODELS HAVE HAD A ROUGH TIME WITH THIS SYSTEM. LOOKS LIKE NGM HAD THE RIGHT IDEA WITH 00Z RUN ON 9/2. THE NGM THIS MORNING IS BETTER THAN AVN/ETA BUT NOT AS GOOD AS 24 HOURS AGO. WILL TREND "EARL" TO THE NORTHEAST ACROSS SOUTHERN GA TO EASTERN SC DURING NEXT 24 TO 36 HOURS. AS SUCH...HIGH POPS AND LOW TEMPERATURES WILL BE THE ORDER OF THE DAY. THIS TRACK WILL BE SOMEWHAT SIMILAR TO OPAL AFTER IT MADE LANDFALL A FEW YEARS AGO. THEREFORE WILL NEED TO MENTION POSSIBLE SEVERE IN FORECAST FOR TODAY AND THIS EVENING. WILL NEED TO MENTION SHALLOW COASTAL FLOODING THIS EVENING. FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH FOR SE GA AND S COASTAL SC. WE CAN MENTION HEAVY RAIN POTENTIAL BUT FLASH FLOOD WATCH DOES NOT SEEM TO BE WARRANTED AT THIS TIME. CWF...WILL BRING WINDS AROUND A LITTLE MORE TO SOUTHEAST TODAY. SPEED SHOULD REMAIN AROUND 20 KT WITH SOME GUSTS. .CHS...TORNADO WATCH TIL 11AM FOR GAZ140-141. SE GA/S CSTL SC ...SHALLOW COASTAL FLOODING AT HIGH TIDE THIS EVENING... .TODAY...SHOWERS AND THUNDERSTORMS...WITH A FEW POSSIBLY SEVERE. HIGH IN THE MID 80S. SOUTHEAST WIND 10 TO 15 MPH.(15 TO 25 AND GUSTY SE GA). CHANCE OF RAIN NEAR 100 PERCENT. .TONIGHT...SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE. LOW 75 TO 80. WIND SOUTH 15 TO 25 MPH AND GUSTY. CHANCE OF RAIN NEAR 100 PERCENT. .FRIDAY...MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. HIGH IN THE MID TO UPPER 80S. CHS AIRPORT TT 087/077/087 ++6 CHS CITY 087/080/087 ++6 SAV AIRPORT TT 084/076/088 ++6 INLAND TT 088/074/088 ++6 JH
In the hours before
Special weather statement, Sep 3, 7:20 AM EDT, 56 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141- SCZ040-042>045-047>050-031715- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 720 AM EDT THU SEP 3 1998 THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA: ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA: BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL ...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... ...LOCALLY HEAVY RAIN POSSIBLE TONIGHT... THE REMNANTS OF HURRICANE EARL IS EXPECTED TO TRACK NORTHEAST ACROSS SOUTHERN GEORGIA AND EASTERN SOUTH CAROLINA LATE TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER THE AREA THROUGHOUT THE DAY. THE CENTER OF EARL WILL MOVE INTO SOUTH CENTRAL GEORGIA THIS AFTERNOON AND INTO SOUTH CAROLINA JUST AFTER MIDNIGHT. EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED LATER TODAY. LISTEN FOR LATER STATEMENTS...WATCHES OR WARNINGS FROM ,THE WEATHER SERVICE. HARRISON
Special weather statement, Sep 3, 7:20 AM EDT, 56 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141- SCZ040-042>045-047>050-031715- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 720 AM EDT THU SEP 3 1998 THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA: ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA: BRYAN BULLOCH CANDLER CHATHAM EFFINGHAM EVANS JENKINS LIBERTY LONG MCINTOSH SCREVEN TATTNALL ...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... ...LOCALLY HEAVY RAIN POSSIBLE TONIGHT... THE REMNANTS OF HURRICANE EARL IS EXPECTED TO TRACK NORTHEAST ACROSS SOUTHERN GEORGIA AND EASTERN SOUTH CAROLINA LATE TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER THE AREA THROUGHOUT THE DAY. THE CENTER OF EARL WILL MOVE INTO SOUTH CENTRAL GEORGIA THIS AFTERNOON AND INTO SOUTH CAROLINA JUST AFTER MIDNIGHT. EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED LATER TODAY. LISTEN FOR LATER STATEMENTS...WATCHES OR WARNINGS FROM ,THE WEATHER SERVICE. HARRISON
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:33 AM EDT | Severe Thunderstorm Warning | CHS | Jasper | 47 min |
| Sep 3, 6:33 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 47 min |
| Sep 3, 8:40 AM EDT | Tornado Warning | CHS | Colleton | 30 min |
| Sep 3, 10:28 AM EDT | Severe Thunderstorm Warning | CHS | Charleston | 47 min |
| Sep 3, 11:33 AM EDT | Severe Thunderstorm Warning | CHS | Jasper | 32 min |
| Sep 3, 12:04 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 36 min |
| Sep 3, 1:05 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 50 min |
| Sep 3, 1:09 PM EDT | Tornado Warning | CHS | Berkeley | 46 min |
| Sep 3, 1:21 PM EDT | Tornado Warning | CHS | Colleton | 49 min |
| Sep 3, 1:49 PM EDT | Tornado Warning | CHS | Dorchester | 46 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.